Diabetes mellitus develops when your dog's body loses its ability to produce insulin on its own. Insulin therapy, administered through injections underneath your dog's skin, is widely used to help your diabetic dog regulate its blood glucose. As essential as insulin is to a diabetic dog, it carries with it a number of side effects. These side effects are potentially life-threatening and should be reported to a veterinarian immediately.
Food is broken down by your dog's body into separate organic compounds; glucose is one of these. Glucose, an energy source for movement, growth and other functions, needs the hormone insulin to transfer from the bloodstream into individual cells. The pancreas produces insulin and, in a healthy dog, produces and releases enough insulin to match the amount of glucose in the bloodstream. However, when a dog develops diabetes mellitus, his owner must administer insulin to him through subcutaneous (underneath the skin) injections to maintain the body's proper blood glucose/insulin balance.
Hypoglycemia (low blood sugar) is the most common side effect associated with insulin. It is an extremely serious medical condition that comes on suddenly, requiring immediate attention. Before taking your dog to your veterinarian, it is critical that you immediately feed her approximately 1 tbsp. of a fast-acting glucose, such as corn syrup or honey, first by rubbing a small amount on your dog's gums and then feeding her by mouth when she regains her swallowing functions. An insulin overdose, missed morning meal or overexertion can trigger low blood sugar. Symptoms include hunger, lethargy and sleepiness in the early stages, followed by staggering gait, then twitching, convulsions, coma and death.
Certain medications, such as corticosteroids, propranolol, tetracycline, aspirin, epinephrine, furosemide and digoxin can counter the effects of insulin and should be avoided. It is critical that you inform your veterinarian of all medications your dog is taking so that he can determine whether they will negatively affect your dog's insulin therapy.
Allergy to Insulin Source
The Vetsulin insulin product is manufactured from pork and pork products and should not be given to dogs known to have a pork allergy. Signs of an allergic reaction to Vetsulin include difficulty in breathing, hives and swelling of the lips, tongue or face.
Your dog's insulin needs may change, causing blood glucose levels to remain high despite regular insulin therapy. Insulin resistance also results from adverse drug interactions and the presence of infectious agents in the body or certain pre-existing medical conditions such as hypothyroidism, liver and kidney disease, and certain forms of cancer.
Always check with your veterinarian before changing your pet’s diet, medication, or physical activity routines. This information is not a substitute for a vet’s opinion.